Texas, 2004

Flash Flood and Hail in Texas, September 22, 2004

September 22, 2004 · NWS AMA · 6 events in 3 counties and zones

Severe thunderstorms during the early evening hours produced large hail across the southwest and south-central Texas panhandle. No damage or injuries were reported by the hail.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$240,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms during the early evening hours produced large hail across the southwest and south-central Texas panhandle. No damage or injuries were reported by the hail. In the central Texas panhandle...thunderstorms with very heavy rainfall resulted in flash flooding in the towns of Borger and Bunavista where several homes were either evacuated or threatened by the rapidly rising waters. Several streets and highways were closed due to the high water. No injuries were reported from the flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 22, 2:38 PM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Sep 22, 2:38 PM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
338 PM CDT WED SEP 22 2004

.DISCUSSION...
AN ACTIVE WEATHER DAY TODAY AS THE FRONT FINALLY MADE ITS WAY INTO
THE AREA. SPC HAS PUT OUR WESTERN ZONES IN THE SLIGHT RISK
CATEGORY THROUGH TOMORROW MORNING. SHORT TERM FORECASTER ISSUED AN
URBAN AND SMALL STREAM FLOOD ADVISORY DURING TO THE LOCALLY HEAVY
RAIN...RADAR ESTIMATED THREE HOUR RAINFALL AT GREATER THAN 2 INCHES.
WV LOOP SHOWS NO SIGN OF LET UP WITH THE MOISTURE PLUME...THOUGH THE
UPPER LEVEL LOW IS PUSHING THE MOISTURE BOUNDARY EAST WITH
SIGNIFICANT AREAS OF DRYING IN OUR WESTERN CWA. THIS DRYER AREA IS
PRODUCING OUR STRONGEST CONVECTIVE STORMS AND WE EXPECT THIS
ACTIVITY TO CONTINUE THROUGH THE EVENING. MODELS ARE CURRENTLY
RUNNING A FEW HOURS BEHIND THE FRONT...THOUGH THEY GENERALLY AGREE ON
TIMING AND POSITION. THE GFS FINALLY GOT A HANDLE ON THE FRONT AND
NOW PUSHES IT FURTHER INTO OUR ZONE...A MORE REALISTIC SOLUTION.
PREVIOUS SHIFTS HAVE PRODUCED QUALITY GRIDS IN TRACKING THE FRONT SO
FEW CHANGES WERE MADE AT THIS TIME. ONLY CAVEAT BEING A SLIGHT
ADJUSTMENT TO THE POP AND QPF GRIDS TO ACCOUNT FOR FRONTAL
MOVEMENT...AND THE ADDITION OF PATCHY FOG IN THE SOUTHER ZONES. WITH
THE EXTREMELY MOIST ATMOSPHERE AND LOWERING TEMPS ASSOCIATED WITH THE
FRONT...THE THINKING WAS THAT FOG WOULD DEVELOP ALONG OR NEAR THE
FRONTAL BOUNDARY. MODELS INDICATE THE FRONT WILL EXIT OUR CWA BY 12Z
THURS AS THE UPPER LEVEL LOW STARTS ITS BURST TO THE NORTHEAST...SO
POPS AND WEATHER WILL RAPIDLY DIMINISH.

MODELS STILL UNCERTAIN ABOUT THE UPPER LEVEL PATTERN IN THE EXTENDED
PERIOD...THOUGH SOME GENERAL TRENDS ARE IN AGREEMENT. SOLUTIONS
BRING IN THE RIDGE OVER THE WEST COAST BY 12Z FRIDAY WITH THE UPPER
LEVEL LOWS NEGATIVELY TILTED AXIS SLICING THROUGH THE MIDWEST. THE
TREND IS TO THEN BRING A BROAD RIDGE OVER CANADA AND GENERALLY WEAK
FLOW OVER MOST OF THE US. WITH THE EXCEPTION OF A WEAK...BUT
PERSISTENT...UPPER LEVEL LOW OVER THE CENTRAL PLAINS. LOW POPS
WERE INSERTED INTO THE DAY 5 AND DAY 7 GRIDS BY PREVIOUS SHIFT AND
THERE SEEMED TO BE NO REASON TO CHANGE THAT THINKING. OVERALL
UNSETTLED CONDITIONS THROUGH THAT TIME FRAME TO JUMP ON ANYTHING TOO
SERIOUSLY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     54  72  50  77 /  60  20   0   0
BEAVER       49  72  51  78 /  80  40   0   0
BOISE CITY   44  69  46  75 /  50  10   0   0
BORGER       53  72  51  77 /  80  20   0   0
BOYS RANCH   49  72  49  76 /  60  10   0   0
CANYON       54  73  50  77 /  60  10   0   0
CLARENDON    57  74  53  79 /  60  20  10   0
DALHART      47  72  48  76 /  50  10   0   0
GUYMON       48  73  49  77 /  80  20   0   0
HEREFORD     51  74  50  77 /  40  10   0   0
LIPSCOMB     55  73  51  78 /  70  30   0   0
PAMPA        56  73  52  78 /  80  30   0   0
SHAMROCK     59  75  53  79 /  50  30  10   0
WELLINGTON   61  75  54  80 /  40  30  10   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

03/14
Hazardous weather outlook, Sep 22, 12:00 PM CST, 5 hours 45 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT WED SEP 22 2004

OKZ001>003-TXZ001>020-231100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT WED SEP 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS
THE TEXAS AND OKLAHOMA PANHANDLES TODAY AND TONIGHT. LOCALLY HEAVY
RAINFALL IS EXPECTED...OVER ALL OF THE PANHANDLES EXCEPT THE
NORTHWEST TEXAS PANHANDLE AND THE WESTERN OKLAHOMA PANHANDLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

COCKRELL

The radar

The Amarillo radar (KAMA), 93 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 flash flood. Local standard time, as filed.

Hail, Deaf Smith

When
September 22, 5:45 PM CST
Where
Deaf Smith County, 9 mi WSW of Hereford
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.767, -102.550

Flash Flood, Hutchinson

When
September 22, 5:56 PM CST to 11:00 PM CST
Where
Hutchinson County, Borger
Property damage
$240,000
Reported by
EMERGENCY MANAGER
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

Three to five homes in the towns of Borger and Bunavista had to be evacuated due to rapidly rising water with another four to six homes threatened by the flash flooding. The flash flooding also closed down several streets including Texas Highway 136.

Hail, Deaf Smith

When
September 22, 5:58 PM CST
Where
Deaf Smith County, Hereford
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.817, -102.400

Hail, Potter

When
September 22, 6:21 PM CST
Where
Potter County, Amarillo Intl Arpt
Measured
0.88 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
35.217, -101.717

Reported by the Science and Operations Officer at the Amarillo National Weather Service Office.

Hail, Potter

When
September 22, 6:25 PM CST
Where
Potter County, 10 mi E of Amarillo
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.200, -101.633

Hail, Potter

When
September 22, 6:26 PM CST
Where
Potter County, 9 mi E of Amarillo
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.200, -101.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423979, 5423403, 5423980, 5423400, 5423401, 5423402.